Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 3, 2022, 9:27 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2022, 9:27 PM MST (04:27 UTC)
- Expired
- Aug 4, 2022, 12:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621
WGUS55 KTWC 040427
FFWTWC
AZC003-040730-
/O.NEW.KTWC.FF.W.0061.220804T0427Z-220804T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
927 PM MST Wed Aug 3 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Cochise County in southeastern Arizona...
* Until 1230 AM MST.
* At 927 PM MST, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Between 1 and 2 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
This dangerous storms has produced 0.9 inches of rain in 7 minutes.
This storm will track from Tombstone toward Benson.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Benson, St. David, Kartchner Caverns State Park and Fairbank.
This includes the following Flash Flood Prone Locations...
Sibyl Rd at Gila/Dragoon Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3179 10999 3168 11018 3189 11042 3198 11037
3199 11019
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM1 follow-up statement
010
WGUS75 KTWC 040623
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1123 PM MST Wed Aug 3 2022
AZC003-040730-
/O.CON.KTWC.FF.W.0061.000000T0000Z-220804T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1123 PM MST Wed Aug 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST THURSDAY
FOR WEST CENTRAL COCHISE COUNTY...
At 1123 PM MST, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts up to 0.3 inches are possible in
the warned area. Flash flooding is ongoing in the area.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Fairbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3179 10999 3168 11018 3179 11030 3185 11021
3190 11010
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:12 PM MST, 7 hours 15 minutes earlier.
Area forecast discussion, Aug 3, 2:12 PM MST, 7 hours 15 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 212 PM MST Wed Aug 3 2022 .SYNOPSIS...As we move through the heart of the monsoon season, expect daily thunderstorm chances with the potential for a few strong storms at times. Later in the week the pattern shifts toward even better thunderstorm coverage && .DISCUSSION... Rest of today...Satellite shows a clear skies over eastern part of the forecast area with some cumulus cloud build ups over higher terrain. The increase amount of sunshine will continue to help build those clouds up into mainly isolated thunderstorms. The better instability and lift for thunderstorms can start to occur in the evening from an inverted shortwave trough. This wave has started to manifest over Mexico when looking at the water vapor satellite. The deterministic models has a better grasp on the feature than the previous model runs with a projected time of starting in the late evening for our forecast area. This feature can lead into a nocturnal MCS from Mexico as it moves northwesterly and bringing scatter thunderstorms and showers through the early morning. Plus, 20Z SPC mesoanalysis shows bulk shear increasing in coverage and speed, which can support more organization in the storms and a increase potential for severe thunderstorm warnings to be issue throughout the night. In terms of storm evolution, the CAMS all have different ideas of the evolution of the storms. Some reduce the coverage size and others showing different durations and timing of the impacts. Overall, once storms get going, the storm motion will be generally west-northwesterly and Tucson can receive a little midnight wake up from a storm. Tomorrow and the weekend...The upper level flow will continue a east to southeasterly flow to bring daily chances of thunderstorms. There can be several minor shortwave troughs around the high pressure center that can enhance some stronger thunderstorms. PWAT values will generally remain above 1.40 inches for Tucson and westward which makes sense for our forecast area to be under a slight risk from the WPC's Excessive Rainfall Outlook starting tomorrow through at least Sunday. Not to mention, many parts of the region is very saturated from the previous week's of rain. It wouldn't take much to get ponding and flooding from a good storm. It is the heart of the monsoon. && .AVIATION...Valid through 05/00Z. Remnant SHRA/TSRA from this morning now exiting the area, allowing for clearing skies aside from FEW-SCT clouds at 8k-12k ft AGL near mountain ranges. SHRA/TSRA start to redevelop after 04/21Z, expanding in coverage this evening and continuing overnight. CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with mountain obscurations and wind gusts to 40+ kts. Light SFC winds otherwise favor a WLY/NWLY direction during the afternoon hours and variable in direction at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The active monsoonal period is expected to continue through much of the forecast, with daily rounds of scattered showers and thunderstorms. The typical threats of strong gusty winds and heavy rainfall remain, as well as the potential for precipitation outside the normal afternoon/evening cycles. Wind trends are otherwise light following a diurnal pattern. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Strongman Aviation...Howlett Fire Weather....Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 3, 5:55 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Wed Aug 3 2022
AZZ509-510-040145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
555 PM MST Wed Aug 3 2022
...A strong thunderstorm will impact portions of northern Greenlee
County through 645 PM MST...
At 554 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Blue, or 22 miles northwest of Mule Creek, moving
southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rose Peak.
This includes Route 191 between mile markers 176 and 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3316 10921 3308 10946 3342 10949 3354 10921
3333 10905 3330 10904
TIME...MOT...LOC 0054Z 056DEG 15KT 3338 10921
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Aug 3, 7:03 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 3 2022
AZZ508-512-040245-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
703 PM MST Wed Aug 3 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 745 PM MST...
At 703 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Bisbee-Douglas Airport, or 22 miles southwest of
Rodeo, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rucker Canyon.
This includes Route 80 between mile markers 394 and 400.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3156 10920 3157 10945 3190 10948 3191 10913
TIME...MOT...LOC 0203Z 184DEG 15KT 3164 10931
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JRMLocal storm report, Aug 3, 8:47 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM FLOOD 6 NW BISBEE 31.48N 109.98W
08/03/2022 COCHISE AZ PUBLIC
FLOODING ON ROADWAY ON SR-80 WESTBOUND NEAR
W LAMBS FOLD RANCH RD (MP 338).
&&
GRGLocal storm report, Aug 3, 8:49 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
849 PM MST WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HEAVY RAIN 9 ESE SIERRA VISTA 31.50N 110.18W
08/03/2022 E0.90 INCH COCHISE AZ TRAINED SPOTTER
0.9 INCHES OF RAIN IN 15 MINUTES WITH LIGHT
HAIL.
&&
GRGLocal storm report, Aug 3, 9:03 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
903 PM MST WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD 6 NW BISBEE 31.47N 109.97W
08/03/2022 COCHISE AZ DEPT OF HIGHWAYS
SR 80 IS CLOSED IN BOTH DIRECTIONS NEAR
BISBEE; CLOSURE DUE TO FLOODING AT MILEPOST
338.
&&
GRGLocal storm report, Aug 3, 9:14 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
914 PM MST WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HEAVY RAIN TOMBSTONE 31.72N 110.07W
08/03/2022 E0.90 INCH COCHISE AZ TRAINED SPOTTER
0.9 INCHES OF RAIN IN 7 MINUTES WITH
PEA-MARBLE SIZED HAIL.
&&
GRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 47 min |
| Aug 3, 5:55 PM MST | Special Weather Statement | TWC | Greenlee | 50 min |
| Aug 3, 5:59 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 3, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Aug 3, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Aug 3, 6:52 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 3, 7:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 3, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 53 min |
| Aug 3, 7:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Aug 3, 7:53 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 3, 8:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Aug 3, 8:21 PM MST | Dust Storm Advisory | TWC | Cochise | 84 min |
| Aug 3, 8:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 3, 8:52 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 3, 9:34 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 3, 10:41 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 38 min |
| Aug 3, 10:44 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Aug 3, 11:03 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Aug 4, 12:16 AM MST | Special Weather Statement | TWC | 59 min | |
| Aug 4, 12:50 AM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Aug 4, 1:02 AM MST | Areal Flood Advisory | TWC | Graham | 118 min |
| Aug 4, 2:08 AM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.